Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Lactose Intolerance
May 14, 2001

I was diagnosed positive this past winter and am currently taking Combivir and Viramune. For several years I have been taking a "weight gain" powder (added to 16 oz of milk once daily- for 600-800 calories). I did have PCP this past winter and lost weight while in the hospital. I have since gained most of the weight back but have had to drop the weight gain milkshakes because I was getting upset stomach, gas, flatulence, etc. I've always felt the milshakes were a good "insurance" in case I don't eat enough. But I'm perplexed as to why tolerance of milk has become an issue the past month. Any suggestions? Thanks.

Response from Ms. Fields-Gardner

Lactose intolerance can be a transient issue and may be an issue if you are "loading" with lactose. If there is gastrointestinal involvement (and in HIV disease, there often is), you may experience this effect with any large dose of lactose. You may want to mix your milk-containing supplements with other foods to get a more diluted effect. And, you may want to consider such beverages as "sipping" rather than "chugging" beverages. If the effect persists, you can try lactase enzymes or reduced lactose milk. Optimally you can keep dairy products in your diet by trying different strategies. If not, you can try some different substitutes for milk. If you turn to substitutes, make sure you have other sources of important calcium and vitamins D and A in your diet.


Previous
medicaid/ADAP supplement coverage
Next
fat burner supplement

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement